Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 261, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 7, 2009, 5:26 PM EDT for Henry County, Newton County, Rockdale County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2009, 5:26 PM EDT (21:26 UTC)
- Expired
- May 7, 2009, 5:50 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Henry County, GA, Newton County, GA, Rockdale County, GA
The radar
The Atlanta radar (KFFC), 47 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:30 PM EDT | HAIL 0.75 | 5 Ne Stockbridge, GA | REPORTED BY MOTORIST AT HWY 138 AND WHITE DR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 072126
SVRFFC
GAC151-217-247-072215-
/O.NEW.KFFC.SV.W.0261.090507T2126Z-090507T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT THU MAY 7 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HENRY COUNTY IN NORTH CENTRAL GEORGIA
WESTERN NEWTON COUNTY IN NORTH CENTRAL GEORGIA
SOUTHERN ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 615 PM EDT
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTH
OF STOCKBRIDGE...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PORTERDALE AND OXFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3364 8423 3365 8422 3364 8414 3362 8412
3367 8409 3366 8386 3345 8389 3349 8428
3355 8428 3359 8424 3365 8428
TIME...MOT...LOC 2126Z 276DEG 24KT 3358 8419
$$1 follow-up statement
000
WWUS52 KFFC 072150
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT THU MAY 7 2009
GAC151-217-247-072159-
/O.CAN.KFFC.SV.W.0261.000000T0000Z-090507T2215Z/
HENRY GA-NEWTON GA-ROCKDALE GA-
550 PM EDT THU MAY 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCKDALE...WESTERN
NEWTON AND NORTHERN HENRY COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...GUSTY WINDS
UP TO 40 MPH...VERY HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE
WITH THIS STORM THROUGH 615 PM EDT.
IF YOU SAW WIND DAMAGE...HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3364 8423 3365 8422 3364 8414 3362 8412
3367 8409 3366 8386 3345 8389 3349 8428
3355 8428 3359 8424 3365 8428
TIME...MOT...LOC 2149Z 276DEG 24KT 3356 8401
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:48 PM EDT, 38 minutes earlier.
Area forecast discussion, May 7, 4:48 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 448 PM EDT THU MAY 7 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... ZONAL FLOW ALOFT CONTINUES ACROSS THE AREA. ISOLATED...MAINLY DIURNALLY DRIVEN CONVECTION HAS FIRED ACROSS THE AREA THIS AFTERNOON AND THIS WILL CONTINUE THROUGH THIS EVENING... DIMINISHING BY MIDNIGHT. ANOTHER IMPULSE MOVING ACROSS THE TENNESSEE VALLEY WILL PUSH A SURFACE FRONT NORTH OF THE AREA CLOSER TO TO NORTH GEORGIA...INCREASING POPS ACROSS NORTH GEORGIA TOMORROW AND SATURDAY. NAM/GFS INDICATING ENOUGH INSTABILITY ACROSS THE AREA THAT AN ISOLATED CELL MAY APPROACH SEVERE LIMITS TOMORROW AFTERNOON. MAV/MET TEMPERATURES AND CLOSE AND BASED UPON LOCAL BIASES WILL GO WITH A BLEND OF GUIDANCE THIS FORECAST PERIOD. .LONG TERM /SUNDAY THROUGH THURSDAY/... SOME DIFFERENCES NOTED IN EXTENDED MODELS...CANADIAN AND GFS IN BETTER AGREEMENT WITH THE STRENGTH AND POSITION OF THE SHORT WAVE MOVING ACROSS THE OHIO VALLEY INTO NEW ENGLAND ON MONDAY AND HAVE LEANED TOWARD THESE SOLUTIONS. ZONAL FLOW ALOFT WITH PROGRESSIVE IMPULSES CONTINUE ACROSS THE AREA THROUGH THE WEEKEND. THESE IMPULSES SLOWLY PUSH THE SURFACE FRONT...AND INCREASING POPS... INTO SOUTH GEORGIA THROUGH MONDAY MORNING. A STRENGTHENING SHORT WAVE MOVING ACROSS THE OHIO VALLEY ON MONDAY PUSHES THE FRONT SOUTH OF THE AREA MONDAY AFTERNOON AS SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING BUILD INTO THE AREA TUESDAY AND WEDNESDAY. WILL KEEP THE MID WEEK DRY...WITH POPS INCREASING OVER NORTHWEST GEORGIA THURSDAY AS THE SURFACE HIGH SHIFTS OFF THE SOUTHEAST COAST INCREASING MOISTURE ACROSS THE AREA AND THE UPPER RIDGE FLATTENS ALLOWING AN IMPULSE TO APPROACH NORTHWEST GEORGIA. GUIDANCE TEMPERATURES SHOW NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIODS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 63 84 65 88 62 / 20 30 10 20 20 ATLANTA 66 84 66 84 63 / 20 20 10 20 20 BLAIRSVILLE 59 80 60 81 56 / 20 40 30 30 30 CARTERSVILLE 62 84 61 83 59 / 20 30 20 20 30 COLUMBUS 66 88 67 90 67 / 20 10 5 5 5 GAINESVILLE 66 84 65 85 61 / 20 30 20 20 20 MACON 66 89 64 91 66 / 20 10 5 5 5 ROME 63 87 65 86 63 / 20 30 30 30 30 PEACHTREE CITY 62 86 61 87 62 / 20 20 5 10 20 VIDALIA 65 90 65 90 67 / 20 10 5 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, May 7, 4:59 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 459 PM EDT THU MAY 7 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082100- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 459 PM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A SERIES OF WEAK UPPER DISTURBANCES WILL INTERACT WITH A WARM...MOIST AND UNSTABLE AIRMASS TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA MAINLY THIS AFTERNOON AND EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT LIGHTNING. .DISCUSSION... THE COMBINATION OF AFTERNOON HEATING AND OUT-FLOW BOUNDARIES FOR EARLIER SHOWERS AND THUNDERSTORMS WILL REMAIN THE FOCUS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. INSTABILITY IS EXPECTED TO REMAIN WEAK... SO ANY THUNDERSTORM THAT DEVELOPS WILL REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 7, 5:01 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 501 PM EDT THU MAY 7 2009 GAZ038-039-072130- 501 PM EDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN WILKES AND OGLETHORPE COUNTIES UNTIL 530 PM EDT... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER VESTA...MOVING EAST AT 30 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS WILKES AND OGLETHORPE COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SANDY CROSS...POINT PETER...VESTA... JACKSONS CROSSROADS...TIGNALL...MALLORYSVILLE...NORMAN...FLORAL HILL...DELHI AND DANBURG.
Special weather statement, May 7, 5:22 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 522 PM EDT THU MAY 7 2009 GAZ046-057-072145- 522 PM EDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN HENRY AND ROCKDALE COUNTIES UNTIL 545 PM EDT... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF STOCKBRIDGE...MOVING EAST AT 35 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS HENRY AND ROCKDALE COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIDDEN VALLEY PARK...STOCKBRIDGE...PANOLA MOUNTAIN STATE PARK...EAGLES LANDING...RICHARDSON PARK AND KELLEYTOWN.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:28 PM EDT | Areal Flood Warning | FFC | Emanuel, Jefferson | 24 hr |
| May 7, 5:13 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.